Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 51, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 4, 2002, 9:12 PM CDT for Scurry County, Texas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2002, 9:12 PM CDT (02:12 UTC)
- Expired
- May 4, 2002, 10:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 131 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 9:15 PM CDT | Hail 1.75 | Knapp, TX | |
| May 4, 10:05 PM CDT | Hail 1.75 | Hermleigh, TX | Large hail driven by 50 mph winds broke windows and punctured holes in the side of a trailer house. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 806 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2597 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 050212 SVRMAF TXC415-050300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 912 PM CDT SAT MAY 4 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCURRY COUNTY IN WEST TEXAS * UNTIL 1000 PM CDT * AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF SNYDER...MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... SNYDER...KNAPP...IRA...DUNN...HERMLEIGH. DESTRUCTIVE HAIL CAN BE EXPECTED WITH THIS STORM-TAKE COVER NOW. GO TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3275 10117 3253 10117 3254 10070 3295 10067
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:45 PM CDT, 6 hours 27 minutes earlier.
Area forecast discussion, May 4, 2:45 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT SAT MAY 4 2002 SPLIT UPPER FLOW CONTINUES WITH A MOIST SOUTHERN STREAM SUBTROPICAL JET FROM BAJA INTO WEST TEXAS. AT LOWER LEVELS...GULF MOISTURE RETURN UNDERWAY WITH DEWPOINTS ON THE INCREASE TODAY AND A DEVELOPING DRYLINE ALONG THE EASTERN EDGE OF THE FORECAST AREA. CAPE VALUES APPROACHING 2000 J/KG WITH A WEAKENING CAP WILL SUPPORT A FEW STORMS THIS EVENING ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN. STORMS THAT DO INITIATE COULD QUICKLY BECOME SEVERE DUE TO DEGREE OF INSTABILITY...SUBTROPICAL UPPER LEVEL JET SUPPORT AND STRENGTHENING LOW LEVEL JET. DRYLINE RETREATING WESTWARD OVERNIGHT TO ALONG THE NEW MEXICO BORDER BY DAYBREAK SUNDAY. AS DRYLINE MIXES EASTWARD SUNDAY AFTERNOON... WILL CARRY CHANCE POPS THAT INSTABILITY BENEATH A THINNING CIRRUS SHIELD AND LOW LEVEL MOISTURE CONVERGENCE WILL BE SUFFICIENT TO OVERCOME WEAK CAP ALOFT...WITH LOWER POPS SOUTHWARD OF THE PERMIAN BASIN WHERE CAP REMAINS STRONGER. AGAIN...STORMS THAT DO INITIATE SHOULD BE STRONG TO SEVERE INTENSITY DUE TO DEGREE OF INSTABILITY AND JET SUPPORT ALOFT. SOUTHWEST FLOW ALOFT CONTINUES UNTIL MIDWEEK...WHEN THE WEST COAST UPPER TROUGH GRADUALLY PASSES EAST OF THE CENTRAL PLAINS. ISOLATED POPS VICINITY THE DRYLINE EASTERN AREAS LATE MONDAY AND TUESDAY AFTERNOONS...WITH THE DRYLINE MIXING EAST OF THE AREA BY WEDNESDAY. REMAINS OF A STALLING COLD FRONT MAY BECOME THE FOCUS FOR ISOLATED CONVECTION ACROSS THE PERMIAN BASIN DURING THE LATTER HALF OF THE WORK WEEK. AT THIS TIME...WILL CONTINUE CURRENT DRY EXTENDED FORECAST. MAF 63/92/64/93 3321 LSA 62/91/62/91 3321 6R6 69/93/70/91 2221 MRF 52/89/55/87 121- CNM 57/97/60/96 111- .MAF... TX...NONE. NM...NONE. R.FAGEN
In the hours before
Special weather statement, May 4, 5:28 PM CDT, 3 hours 44 minutes before
TXZ047-048-052-053-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 528 PM CDT SAT MAY 4 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1100 PM CDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...HOWARD...MITCHELL AND SCURRY THIS TORNADO WATCH INCLUDES THE CITIES OF... BIG SPRING...COLORADO CITY...GAIL AND SNYDER A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED. CLL
Local storm report, May 4, 8:35 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CDT SAT MAY 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 11 W SNYDER TX .75 INCH HAIL
05/04/02 SCURRY REPORTED BY PUBLIC.The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:32 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 43 min |
| May 4, 8:36 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 39 min |
| May 4, 9:17 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 43 min |
| May 4, 9:28 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 47 min |
| May 4, 9:59 PM CDT | Tornado Warning | MAF | Scurry | 31 min |
| May 4, 10:00 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 45 min |
| May 4, 10:21 PM CDT | Tornado Warning | MAF | Borden | 29 min |
| May 4, 10:43 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 47 min |
| May 4, 10:47 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 58 min |
| May 4, 11:03 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 27 min |
| May 4, 11:07 PM CDT | Tornado Warning | MAF | Scurry | 38 min |
| May 4, 11:43 PM CDT | Tornado Warning | MAF | Mitchell, Scurry | 32 min |
| May 5, 4:17 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 58 min |
| May 5, 4:27 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 48 min |
| May 5, 5:11 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| May 5, 5:29 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 31 min |
| May 5, 6:02 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 5, 6:09 PM CDT | Tornado Warning | MAF | Pecos | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.